Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 105, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 8, 2005, 2:21 PM CDT for Jefferson County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2005, 2:21 PM CDT (19:21 UTC)
- Expired
- Sep 8, 2005, 2:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:20 AM CDT, 11 hours 1 minute earlier.
Area forecast discussion, Sep 8, 3:20 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 AM CDT THU SEP 8 2005 .SYNOPSIS... WEAK COOL ADVECTION CONTINUES OVER THE CWA EARLY THIS MORNING...AS HIGH PRESSURE HAS SETTLED SOUTH INTO THE WESTERN GREAT LAKES. ON THE HEELS OF THE HIGH...VIGOROUS WARM ADVECTION THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST SOUTH DAKOTA...WITH OTHER STORMS ARCHING NORTHWEST INTO CENTRAL NORTH DAKOTA. AT THIS TIME...THE LEAD MCS IS BOWING SOUTHEAST TOWARDS AN INSTABILITY GRADIENT THAT EXTENDS INTO WEST CENTRAL IOWA. WE HAVE BEEN WATCHING THIS GRADIENT FOR MOVEMENT IN THE LAST SEVERAL HOURS AND FIND NONE. STILL WITH THE CURRENT MCS GAINING SIZE AND STRENGTH...WE MAY HAVE TO CARRY POPS FOR THE STRATIFORM RAIN REGION IN THE WEST EVEN THOUGH UPDRAFTS MAY NOT BE SUPPORTED IN THIS CWA. && .SHORT TERM (TODAY AND TONIGHT)... MCS EVOLUTION WILL DOMINATE THIS MORNINGS FORECAST...AS INCREASING CLOUDS AND POTENTIAL RAIN/EMBEDDED THUNDER AFFECT THE WEST. THE WARM FRONT APPEARS NOW TO REMAIN SOUTH OF THE AREA THROUGH THE DAY...WHICH IS BEST SHOWN IN THE NAM SOLUTION. IN ADDITION...THE NAM BRINGS A SECOND WAVE DOWN ALONG THE FRONT LATER TODAY (THIS IS LIKELY THE CAUSE FOR THE BAND OF STORMS INTO NORTH DAKOTA). WILL HAVE THE HIGHEST AND MOST WIDESPREAD POPS THIS AFTERNOON AND EVENING AS THE MAIN SHORT WAVE PASSES THROUGH THE AREA. TEMPERATURES WILL BE HELD LOWER DUE TO LIGHT NORTHEAST FLOW AND CLOUDS NORTH WHERE TEMPS MAY HOLD IN THE 70S...FARTHER SOUTH...LOWER TO MID 80S APPEAR TO BE THE RULE UNDER PARTLY CLOUDY SKIES THIS MORNING AND LIGHT SOUTHEAST FLOW. SEVERE WEATHER POTENTIAL WILL DEPEND ON MESOSCALE FEATURES AND THE AMOUNT OF HEATING WE CAN GET AHEAD OF THE DEBRIS CLOUDS FROM THE SOUTH DAKOTA STORMS. WILL NOT GEAR UP TOO MUCH FOR THIS...BUT IF WE CAN DEVELOP CAPES OVER 1500...THERE SEEMS TO BE ENOUGH SUPPORT FOR LOWER END WINDS GUSTS AND POSSIBLY SOME LARGE HAIL. AFTER STORMS ROLL EAST OF THE AREA MID EVENING WEST AND AROUND MIDNIGHT EAST...WINDS WILL BECOME MORE SOUTHERLY BY SUNRISE. FOG POTENTIAL MAY NEED TO BE WATCHED SHOULD THE SCATTERED SHOWERS AND STORMS ORGANIZE AND PRODUCE MORE WIDESPREAD PCPN. 06Z NAM IS GOING ALONG THOSE LINES...AND IF OBSERVATIONAL DATA SUPPORTS IT...WE MAY UPDATE TO RAISE POPS AFTER THE INITIAL ISSUANCE. ..ERVIN.. && .LONG TERM (FRIDAY THROUGH WEDNESDAY)... MODEL AGREEMENT IS GOOD FOR BENIGN WEATHER TO DOMINATE THROUGH EARLY NEXT WEEK... WITH A TROUGH DIGGING IN TO THE WEST AND A FRONT APPROACHING THE AREA MIDWEEK. WILL LEAN ON A MODEL BLEND FOR THE PERIOD. ANY LINGERING PRECIP AND CLOUDS SHOULD EXIT THE AREA ON FRIDAY... LEAVING A WARM AND CLEARING DAY OVER THE CWA. PRESSURE GRADIENT TIGHTENS ON SATURDAY AND SHOULD FORCE STRONG WINDS AND GOOD MIXING... AND WITH 850MB TEMPS 20-22C... EXPECT SATURDAY TO BE BREEZY AND QUITE WARM. UPPED MAX TEMPS AGAIN INTO THE UPPER 80S TO LOW 90S ACROSS THE AREA. SUNDAY WILL BE LESS WINDY BUT WARM AGAIN WITH 850MB TEMPS REMAINING NEAR 20C AND ADEQUATE MIXING. UPPED MAX TEMPS FOR SUNDAY AS WELL. NEXT SYSTEM TO AFFECT THE AREA WILL APPROACH ON TUES/WED AS STRONG UPPER-LEVEL TROUGH DIGS INTO THE ROCKIES. SURFACE LOW LIFTING NORTHEASTWARD AHEAD OF TROUGH IS PROGGED TO PUSH A COLD FRONT THROUGH THE AREA ON WED. TREND ON THESE SYSTEMS HAS BEEN FOR THEM TO MOVE MORE SLOWLY WITH WEAKER FRONTS THAN MODEL PROGS AT THIS RANGE... BUT BAROCLINICITY WITH THIS SYSTEM LOOKS STRONGER THAN OTHERS (AS IT SHOULD GIVEN SEASONAL CHANGES). HAVE INCREASED POPS IN NORTHWEST TO CHANCES ON WED WITH SOME CONFIDENCE IN SEEING PRECIP AHEAD OF THE TROUGH TO THE WEST. ..MAYES.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/MAYES
Hazardous weather outlook, Sep 8, 12:00 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1200 PM CDT THU SEP 8 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 1200 PM CDT THU SEP 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A THUNDERSTORM COMPLEX OVER NORTHWEST IOWA WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. AFTERNOON HEATING WILL ALLOW FOR SOME OF THE STORMS TO REACH SEVERE LEVELS INTO THE MID EVENING HOURS. THE GREATEST RISK WILL BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS OF 60 TO POSSIBLY 70 MPH. AN ISOLATED BRIEF TORNADO IS ALSO POSSIBLE. THE LOCATIONS MOST AT RISK FOR SEVERE WEATHER WILL BE ALONG AND ESPECIALLY SOUTH OF A VINTON IOWA TO CEDAR RAPIDS TO GREATER QUAD CITIES TO HENNEPIN ILLINOIS LINE BETWEEN 2 PM AND 10 PM THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A VINTON IOWA TO QUAD CITIES TO HENNEPIN ILLINOIS AXIS...MAINLY BETWEEN 2 AND 10 PM. PLEASE RELAY ANY NEAR SEVERE TO SEVERE REPORTS TO THE NOAA NWS OFFICE IN THE QUAD CITIES. NICHOLS
In the hours before
Special weather statement, Sep 8, 1:14 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 114 PM CDT THU SEP 8 2005 IAZ051>053-063>068-076>078-087>089-098>099- ILZ009-015>018-024>026-034>035- MOZ009>010-090000- BENTON IA-CEDAR IA-CLINTON IA-DES MOINES IA-HENRY IA- IOWA IA-JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA- LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA- VAN BUREN IA-WASHINGTON IA-BUREAU IL-HANCOCK IL- HENDERSON IL-HENRY IL-MCDONOUGH IL-MERCER IL-PUTNAM IL- ROCK ISLAND IL-WARREN IL-WHITESIDE IL-CLARK MO- SCOTLAND MO- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 775 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 10 COUNTIES IN NORTH CENTRAL ILLINOIS BUREAU PUTNAM IN NORTHWEST ILLINOIS HENRY MERCER ROCK ISLAND WHITESIDE IN WEST CENTRAL ILLINOIS HANCOCK HENDERSON MCDONOUGH WARREN IN IOWA THIS WATCH INCLUDES 17 COUNTIES IN EAST CENTRAL IOWA BENTON CEDAR CLINTON IOWA JOHNSON JONES LINN MUSCATINE SCOTT IN SOUTHEAST IOWA DES MOINES HENRY JEFFERSON KEOKUK LEE LOUISA VAN BUREN WASHINGTON IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST MISSOURI CLARK SCOTLAND THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF... BURLINGTON...CARTHAGE...CEDAR RAPIDS...CLINTON...DAVENPORT... FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KAHOKA... KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MEMPHIS...MOLINE... MONMOUTH...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON... ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON... VINTON...WAPELLO AND WASHINGTON.
Local storm report, Sep 8, 2:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 2 WNW PACKWOOD 41.14N 92.12W
09/08/2005 1.00 INCH JEFFERSON IA LAW ENFORCEMENT
QUARTER SIZE HAIL AND HEAVY RAIN.
&&
MDBThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:53 AM CDT | Dense Fog Advisory | DVN | Cedar, Clinton, Jones, Scott | 113 min |
| Sep 8, 1:50 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 25 min |
| Sep 8, 2:18 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 42 min |
| Sep 8, 3:39 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 51 min |
| Sep 8, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 37 min |
| Sep 8, 4:54 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.